Tylenol (acetaminophen) is a popular medication used to treat pain, fever, cough, cold, and flu. Unfortunately, acetaminophen has a very low threshold between a “safe” dose and an overdose. Over time, even small Tylenol overdoses can cause liver damage, liver failure, and death. In August 2013, the FDA also warned about rare but life-threatening skin reactions from normal doses of Tylenol.
UPDATE: Tylenol Liver Damage Trial Set for September
June 27, 2016 — With over 200 lawsuits now filed, the first federal “bellwether” trial over the risk of liver failure from Tylenol has been scheduled for September 19 in Pennsylvania. Click here to read more.
October 19, 2015 — The first Tylenol lawsuit has ended in a win for Johnson & Johnson. Click here to read more.
October 15, 2015 — New court documents describe a previously-unreported lobbying campaign launched by McNeil to prevent the FDA from restricting over-the-counter Tylenol. Click here to read more.
August 13, 2015 — The FDA has endorsed flow-restrictors on pediatric liquid medicines containing acetaminophen to help prevent accidental overdoses. Click here to read more.
July 28, 2015 — A woman from Indiana who got sick on vacation and took Tylenol developed Stevens-Johnson Syndrome (SJS), a rare skin reaction that caused burns over 40% of her body. Click here to read more.
April 24, 2015 — The manufacturer of Mucinex has issued a recall for about 1.5 million bottles because the label may have incorrect information about active ingredients, such as acetaminophen. Click here to read more.
January 30, 2015 — The first “bellwether” trial involving liver failure caused by Tylenol has been set for June 22, 2015 by a federal judge overseeing over 160 lawsuits. Click here to read more.
November 6, 2014 — Overdoses of acetaminophen, the painkiller in Tylenol and hundreds of over-the-counter medications, send 80,000 Americans to the emergency room every year.
October 7, 2014 — The FDA is recommending clearer labels on over-the-counter liquid acetaminophen products for children, which they hope will reduce the number of liver injuries from accidental overdoses. Click here to read more.
July 28, 2014 — The Lancet has published a study finding that Tylenol (acetaminophen) is no better than a placebo at treating low-back pain, which suggests the risk of liver damage might outweigh the benefits for certain patients. Click here to read more.
June 4, 2014 — In a consumer update, the FDA is warning that there is no reliable method of predicting who is vulnerable to liver damage from Tylenol. Overdoses of acetaminophen are the most common cause of drug-related liver injury, whether these occur accidentally or otherwise. With acetaminophen overdoses, some people get a more severe reaction than others. Click here to read more.
May 23, 2014 — Courthouse News reports that Bayer is facing a lawsuit from a woman who used Alka-Seltzer Plus Cough & Cold Formula with acetaminophen and developed Stevens-Johnson Syndrome (SJS), a life-threatening skin reaction. Click here to read more.
May 1, 2014 — Doctors and pharmacists should no longer prescribe or dispense prescriptions for combination-painkillers containing more than 325-mg of acetaminophen, according to a safety reminder issued by the FDA. Click here to read more.
February 24, 2014 — JAMA Pediatrics has published a study linking the use of Tylenol (acetaminophen) during pregnancy to an increased risk of having a baby with attention-deficit hyperactivity disorder (ADHD), or a related brain and behavior problem called hyperkinetic disorder (HKD). Click here to read more.
January 15, 2014 — FDA announces that doses of acetaminophen in prescription painkillers are now restricted to 325-mg per pill or capsule to reduce the risk of accidental overdoses, which can cause deadly liver failure. Click here to read more.
September 26, 2013 — Investigative researchers from ProPublica have found that accidental overdoses of Tylenol result in about 150 deaths per year. From 2001 until 2011, researchers estimated that 1,567 deaths were caused by accidental Tylenol overdoses. Click here to read more.
September 3, 2013 — A red cap with new warnings about the risk of liver damage will be added to Tylenol products beginning next month. Click here to read more.
July 15, 2013 — Study find that patients with liver failure after a Tylenol overdose have worse overall health and long-term prognosis than non-drug induced cases of liver failure. Click here to read more.
July 2, 2013 — Master Complaint filed in Tylenol MDL, litigation continues to grow. Click here to read more.
June 20, 2013 — In April, federal judges created a Multi-District Litigation (MDL) in federal court to centralize dozens of Tylenol lawsuits filed throughout the United States. More than 100 lawsuits have been transferred into the litigation, which is located in the U.S. District Court for the Eastern District of Pennsylvania before Judge Stengler. Click here to read more.
January 22, 2013 — Plaintiffs have requested the centralization of 28 pending Tylenol lawsuits into a Multi-District Litigation (MDL) in one federal court in Pennsylvania. Click here to read more.
September 17, 2012 — Tylenol has been associated with an increased risk of hearing loss. Click here to read more.
Tylenol is the brand-name of acetaminophen (also known as “paracetamol” internationally). It was approved by the U.S. Food and Drug Administration (FDA) in 1951, and has since become one of the most popular, widely-used medications in history. Tylenol is an over-the-counter medication used for mild pain and fever. Regular pills contain 325-mg of acetaminophen, and Extra Strength Tylenol contains 500-mg of acetaminophen, often sold in bottles containing over 300 pills.
Acetaminophen is also found in more than 600 other medications, including prescription-strength opioid painkillers. Because Tylenol has a very long history of use, many people assume it is safe to use, even at high doses. They are completely unaware that Tylenol is one of the leading causes of liver damage.
Tylenol and Liver Damage
- How does Tylenol cause liver damage?
- How much Tylenol can cause an overdose?
- What is the treatment for a Tylenol overdose?
- Can you reverse liver damage from Tylenol?
Many people with chronic pain take large amounts of Tylenol. Unfortunately, it is very easy to overdose on Tylenol, and many people are unaware of the severe consequences. The liver is responsible for clearing toxins out of the body. However, it has a limited ability to metabolize toxins and remove them from the body. Once it reaches this limit, the extra toxins will cause damage to the liver.
The American Association of Poison Control Centers estimates that 56,000 people overdose on acetaminophen every year. Overdoses may be acute, or they may be small overdoses that are staggered over time. In both cases, people may suffer permanent liver injury (hepatotoxicity), liver damage, liver failure, and death. In fact, Tylenol is responsible for more cases of acute liver failure than any other drug.
If a person’s liver fails, the only option is a liver transplant. Unfortunately, there is a very long waiting list for livers, and 20% of people die while waiting on the list. The liver transplant procedure is also very expensive. Without a transplant, however, liver failure will cause death.
FDA Warns of Tylenol Liver Toxicity
Recently, the FDA issued an announcement to warn the public that Tylenol can cause liver damage. The FDA made several regulatory changes. They reduced the maximum daily limit from 4,000-mg to 3,000-mg. They lowered the maximum amount of acetaminophen per pill to 325-mg. They also added a “Black Box” warning, which is the strongest warning label to prescription-strength acetaminophen products. The updated label warned patients of the risk of severe liver injury.
“Staggered” Tylenol Overdoses
A leading cause of acetaminophen liver toxicity is small overdoses that are staggered over time. A study published in the British Journal of Pharmacology in November 2011 highlighted this risk, finding that 25% of acetaminophen liver injuries were due to numerous small overdoses. It is very easy to accidentally overdose on acetaminophen, even at the maximum recommended daily amount.
The authors of the study found that people who suffered these “staggered” overdoses were less likely to seek medical care. By the time they did go to the hospital, they were more likely to have severe complications, including brain damage and renal failure. They were also more likely to die.
Scientific Studies of Tylenol Liver Side Effects
The Journal of the American Medical Association found that healthy patients who took the maximum recommended daily amount of acetaminophen for two weeks showed signs of mild to moderate liver damage.
The study involved 145 people who were either given a placebo or 4,000-mg of acetaminophen per day for two weeks. After two weeks, the patients taking acetaminophen had 33-44% higher levels of ALT, an enzyme the liver produces when it is damaged. One patient had levels of ALT that were 10-times the normal amount. The researchers concluded that even the recommended daily limit of Tylenol could cause liver damage.
What is APAP?
Most people do not realize that “APAP” is another name for “acetaminophen.” This can be very confusing. One cause of Tylenol / acetaminophen overdoses is because people take multiple medications, and they do not realize that both medications contain acetaminophen. APAP is an abbreviation for “N-Acetyl-Para-Amino-Phenol.” This long name is the name of the Tylenol molecule. Several common medications list acetaminophen as “APAP,” including Vicodin, Percocet, Tylenol with Codeine, and more.
List of Serious Side Effects of Tylenol
- Allergic reactions
- Liver damage
- Liver failure
- Liver transplant
- Stevens-Johnson Syndrome (SJS)
- Toxic Epidermal Necrolysis (TEN)